Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 7, 2003, 9:10 AM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 9:10 AM CDT (14:10 UTC)
- Expired
- May 7, 2003, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 071455 CCA
FFWHUN
ALC079-083-089-103-071730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 AM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN NORTH CENTRAL ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
* UNTIL 1230 PM CDT
* AT 905 AM CDT...WEATHER SERVICE RADAR INDICATED MODERATE RAINFALL
FROM ARDMORE TO ATHENS TO TOWN CREEK TO MOULTON MOVING EAST AT
35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...
ARDMORE...ATHENS...DECATUR...FLINT CITY...HARTSELLE...
HARVEST...HUNTSVILLE...MERIDIONAL...MOULTON... THE WILLIAM B
BANKHEAD NATIONAL FOREST
RAINFALL AMOUNTS OF BETWEEN A HALF AND 2 INCHES ARE EXPECTED...WHICH
UNFORTUNATELY WILL ONCE AGAIN LEAD TO MORE FLOODING BY MID MORNING.
MANY SECONDARY ROADS STILL HAVE SOME WATER OVER THEM FROM YESTERDAYS
DELUGE OF RAIN...AND THIS NEW RAINFALL WILL LEAD TO ADDITIONAL
FLOODING. AREAS NEAR CREEKS AND STREAMS ARE MOST SUSCEPTIBLE TO
FLASH FLOODING.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A TORNADO WATCH IS IN EFFECT UNTIL 1 PM CDT FOR ALL OF NORTHERN
ALABAMA.
LAT...LON 3441 8753 3476 8731 3474 8727 3482 8721
3493 8721 3498 8713 3499 8634 3452 8652
3443 8659 3434 8659 3432 8753
$$
JDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:44 AM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 7, 2:44 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 AM CDT WED MAY 7 2003 1ST PERIOD CONCERNS...ANY MORE SEVERE WX/FLOODING. WILL CONTINUE THE FLOOD WATCH FOR TODAY AS EXPECTING ANOTHER 1 TO 2 INCHES OF RAIN ON SATURATED GROUND. THERE IS A LULL IN THE ACTION ATTM BUT ANOTHER VORT MAX/SHORT WAVE OVER SRN ARKANSAS IS QUICKLY HEADING IN OUR DIRECTION. WILL PROBABLY BE IN WRN ZONES BETWEEN 5-6 AM AND THEN SPREAD ACROSS REST OF NRN AL DURING THE MORNING/EARLY AFTERNOON. TSRA/SHRA MAY BE OVER WITH IN WRN ZONES ARND NOONTIME. FOR NOW WILL NOT GET FANCY WITH TIMING OF PCPN AND BROADBRUSH WITH 80 POP FOR ALL OF CWA FOR 1ST PERIOD. THEN IF ETA IS RIGHT...TONIGHT SHOULD DRY...HOWEVER WILL PUT A SILENT POP OF 20 IN FOR TONIGHT. THEN A WEAKER SHORT WAVE...ALSO A LITTLE FARTHER NORTH WILL SLIDE ACROSS NRN AL ON THURSDAY...WILL PUT IN 30 POPS CWA WIDE/20 POPS THURSDAY EVENING. THEN FRIDAY RIDGING BEGIN...SO WILL THE HEAT. 7H TEMPS ACCORDING TO ETA ARE IN THE 10-11C RANGE FRIDAY MORNING. LOOKS TO BE WARM/DRY DAY FOR SATURDAY TOO. A COLD FRONT WILL APPROACH THE STATE BY SUNDAY AND SHOULD FINALLY PUSH THROUGH SUNDAY NIGHT WITH A LITTLE COOLER TEMPS ON MONDAY. MONDAY SHOULD BE DRY WITH RAIN TO OUR SOUTH. ADJUSTED THE EXTENDED FCST TO PUT POPS IN SUNDAY LEAVE THEM OUT ON MONDAY. ANOTHER SHORT WAVE BEHIND COLD FRONT BRINGS THE CHANCE OF PCPN BACK ON TUESDAY. PRELIMINARY CCF... HSV 79/65 85/66 88 8232 MSL 80/66 86/67 89 8232 .HUN...TORNADO WATCH FOR LAUDERDALE...COLBERT...FRANKLIN... LIMESTONE...MADISON...MORGAN...MARSHALL...LAWRENCE...JACKSON COUNTIES UNTIL 6 AM. FLOOD WATCH FOR ALL OF NORTHERN ALABAMA TODAY. SHUMWAY
Hazardous weather outlook, May 7, 5:07 AM CDT, 4 hours 3 minutes before
ALZ001>010-016-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 507 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS...A WARM...MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTHERN ALABAMA TODAY. IN THE UPPER LEVELS OF THE ATMOSPHERE...A WEAK DISTURBANCE WILL MOVE EASTWARD ACROSS THE TENNESSEE VALLEY LATER TODAY. AHEAD OF THIS UPPER FEATURE...A LARGE MASS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN COUNTIES OF ALABAMA DURING THE MORNING AND EARLY AFTERNOON HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL... WITH ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE ACROSS PORTIONS OF THE TENNESSEE VALLEY LATER THIS MORNING AND EARLY THIS AFTERNOON. THIS RAINFALL...FALLING ON GROUND ALREADY SATURATED BY EARLIER RAINS...MAY AGGRAVATE THE FLOODING CONDITIONS WHICH ALREADY EXIST WITH SEVERAL OF THE STREAMS ACROSS THE NORTHERN PART OF THE STATE. IN ADDITION TO THE HEAVY RAIN THREAT...THE STORMS TODAY MAY PRODUCE LARGE HAIL AND ISOLATED WIND GUSTS IN EXCESS OF 40 MPH. AREAS WEST OF INTERSTATE 65 ARE MOST LIKELY TO BE AFFECTED BY SEVERE THUNDERSTORMS THIS MORNING...WITH THE THREAT SHIFTING TO THE EASTERN COUNTIES DURING THE AFTERNOON HOURS. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS SHOULD DIMINISH LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE DURING THE EARLY PART OF THE NEXT WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DURING THE LATE MORNING TO MID AFTERNOON HOURS TODAY. JTB
In the hours before
Special weather statement, May 7, 4:40 AM CDT, 4 hours 30 minutes before
ALZ001>009-071100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 440 AM CDT WED MAY 7 2003 ...TORNADO WATCH NUMBER 280 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...MADISON...MORGAN... MARSHALL...JACKSON AND LAWRENCE. MORE THUNDERSTORMS OVER ARKANSAS WILL MOVE INTO NORTHWEST ALABAMA AROUND 8 AM AND THEN SPREAD OVER THE REST OF NORTHERN ALABAMA BY AFTERNOON. THE MAIN THREAT AT THIS TIME WILL BE HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...FOR LATER WEATHER STATEMENTS. SHUMWAY
Special weather statement, May 7, 7:38 AM CDT, 1 hour 32 minutes before
ALZ001>003-071345- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 738 AM CDT WED MAY 7 2003 ...TORNADO WATCH UNTIL 1 PM... ...FLOOD WATCH TODAY... AN AREA OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE INTO LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. THE RAIN WILL BECOME HEAVIER AROUND 9 AM IN THIS AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED AND ADDED TO YESTERDAYS HEAVY RAIN... WIDESPREAD FLOODING WILL BE POSSIBLE. SOME SECONDARY ROADS ARE STILL PARTIALLY COVERED WITH WATER. NEVER DRIVE ACROSS FLOODED ROADS ALSO POSSIBLE WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. SHUMWAY
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:47 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 24 min |
| May 6, 10:16 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| May 6, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 37 min |
| May 6, 10:36 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| May 6, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 43 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 42 min |
| May 6, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 44 min |
| May 6, 11:04 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 41 min |
| May 7, 8:20 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 4 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 4 hr |
| May 7, 10:52 AM CDT | Flash Flood Warning | HUN | Jackson, Marshall | 3 hr |
| May 7, 11:43 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 7, 12:45 PM CDT | Flash Flood Warning | HUN | Madison | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.